Hail, Pecos
- When
- August 21, 5:35 PM CST to 5:40 PM CST
- Where
- Pecos County, Sheffield
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 30.667, -101.833
A small cluster of severe thunderstorms produced large hail over Sheffield.
6 hail, 2 tornado, 1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 21, 1:29 PM CST, 4 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 229 PM CDT SAT AUG 21 2004 .SHORT TERM... WIDELY SCATTERED TO SCATTERED CONVECTION EXPECTED THIS EVENING ACROSS THE HIGHER TERRAIN OF THE GUADALUPE AND DAVIS MOUNTAINS AND IMMEDIATE ADJACENT PLAINS DUE TO TOPOGRAPHY COMBINING WITH DECENT INSTABILITY IN UPSLOPE FLOW. EXPECTING AT LEAST WIDELY SCATTERED CONVECTION TO FORM ACROSS THE PERMIAN BASIN AS LOW LEVEL CONVERGENCE ALONG A RETREATING WARM FRONT AND OUTFLOW FROM COMPLEX OF STORMS IN THE CONCHO VALLEY PROVIDE LIFT IN AN INCREASING UNSTABLE ATMOSPHERE. CONVECTION IN THE SOUTHEAST NEW MEXICO PLAINS WILL BE AIDED BY A WAVE TRAIN OF SHORTWAVES MOVING THROUGH THE WEST TO NORTHWEST FLOW ALOFT THROUGH NEW MEXICO AND THE TEXAS PANHANDLE. NOT EXPECTING ORGANIZED SEVERE WEATHER TONIGHT DUE TO MARGINAL SHEAR BUT A COUPLE COULD BECOME SEVERE THIS EVENING WITH LOCALIZED FLOODING POSSIBLE IN ANY AREA. WILL MENTION IN THE HAZARDOUS WEATHER OUTLOOK BUT NOT IN THE ZONES DUE TO ISOLATED NATURE EXPECTED. DID NOT MAKE MANY CHANGES TO THE OTHER GRIDS AS THEY APPEAR IN REASONABLE SHAPE. .LONG TERM... PATTERN CHANGE UNDERWAY AS MID LEVEL FLOW DE-AMPLIFIES AND BACKS. BACKED MID LEVEL FLOW WILL GIVE-WAY TO FORMATION OF MORE DEFINITIVE LEE TROF/85H THERMAL RIDGE. AS SUCH LOW LEVELS ACRS WRN 1/3 OF CWFA WILL TEND TO DRY OUT THRU TUE. MUCH DRIER/WARMER MID LEVEL AIR WILL ADVECT E INTO THE PLAINS OF W TX BY TUES AS LEE TROF EDGES FARTHER E. ACCORDINGLY SO WILL CONTINUE THEME OF CURRENT PACKAGE - WARMER/DRIER. WLY COMPONENT ACRS GDP MTNS WILL RESULT IN LOCAL BREEZY/WINDY CONDITIONS MON. COLD MID LEVEL TROF MOVING INTO NWRN U.S. WILL ALLOW FOR LEE TROF TO TRANSITION BACK TO A FARTHER WWD POSITION BY WED PM. GFS EJECTS UPPER LOW NEAR BAJA INTO W TX TUE NIGHT WITH ECMWF BEING A LITTLE SLOWER. AS MEAN UPPER TROF MOVES INTO NRN/CENTRAL PLAINS FRI NW FLOW MID LEVEL WILL ATTEMPT TO RETURN TO THE REGION INTO SAT BEFORE SUBTROPICAL RIDGE FORMS ACRS 4 CORNERS REGION. ATTP NOT VERY CONFIDENT ABOUT SCENARIO WITH SHEARING UPPER LOW LIFTING ACRS REGION AND POSSIBILITY OF BOUNDARY IN THE AREA. NO SIG CHANGES IN LATER EXTENDED PERIODS ATTP. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 70 91 69 95 / 20 10 0 0 CARLSBAD NM 66 97 68 96 / 30 0 0 0 DRYDEN TX 71 92 70 93 / 30 30 10 10 FORT STOCKTON TX 70 94 70 96 / 30 10 10 10 GUADALUPE PASS TX 66 90 68 91 / 30 10 10 10 HOBBS NM 65 96 69 97 / 30 0 0 0 MARFA TX 59 86 59 86 / 30 10 10 10 MIDLAND INTL AIRPORT TX 69 91 69 97 / 20 10 0 0 ODESSA TX 70 92 69 98 / 20 10 0 0 WINK TX 71 99 71 104 / 30 10 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...NONE. NM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 215 PM CDT SAT AUG 21 2004 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-221000- ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE- DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES- GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY- HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL- NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN- REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY- TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER- 215 PM CDT (115 PM MDT) SAT AUG 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED OVER WEST TEXAS AND SOUTHEAST NEW MEXICO TONIGHT. THESE STORMS WILL GENERALLY BE NON-SEVERE IN NATURE...THOUGH A COUPLE OF STORMS MAY BECOME SEVERE THIS EVENING. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS. LOCALLY HEAVY RAINFALL AND LOCALIZED FLOODING WILL ALSO BE POSSIBLE TONIGHT. ANY THUNDERSTORM THAT DOES DEVELOP TONIGHT WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS...SMALL HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THE LATEST WEATHER INFORMATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN YOUR AREA THIS EVENING. 12
The Midland/Odessa radar (KMAF), 146 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
6 hail, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.
A small cluster of severe thunderstorms produced large hail over Sheffield.
The first of two supercell thunderstorms developed over Pecos County and produced nickel size hail as it passed over Bakersfield. This storm moved sharply to the right of the mean flow, and propagated due south over the eastern parts of the county.
The second supercell storm to affect Pecos County on the evening of the 21st, and the most destructive storm of the event, developed over the northern parts of the county and propagated south-southwest toward Fort Stockton. A rural resident reported three-quarter inch hail north of the city. The Texas Department of Public Safety reported nickel size hail at mile marker 254 on Interstate 10 as the core of the storm passed just west of Fort Stockton. Quarter size hail fell at the municipal airport located just west of the city.
A tornado was observed by a trained storm spotter and security officials at the Lynbaugh Texas Department of Corrections Unit. The tornado was short-lived, and occurred just southwest of Fort Stockton west of U.S. Highway 385. No damage or injuries resulted.
A broad swath of golfball size hail affected rural areas southwest of Fort Stockton. The hail resulted in significant crop damage at Belding Farms. The large agricultural complex suffered over $1.5 million in damage to pecan orchards.
Hailstones ranging in size from golfballs to tennis balls followed the damaging winds that destroyed a large hay barn and severely damaged a home on the property. The hail was responsible for additional damage to the home's roof and windows.
Intense rear flank down draft winds developed along the southwest and west flank of the storm as it propagated south of Interstate 10. These winds destroyed two large hay barns on adjacent ranches between Belding and Fort Stockton, subjecting the hay to rain and causing a total loss. Debris from the tin roof of one barn was blown into a nearby homestead. Power poles and lines were snapped as the debris slammed into the house causing structural damage and killing a cow.
A second tornado was observed by guards at the Lynbaugh Texas Department of Corrections Unit. The tornado occurred in open range land between Belding and Fort Stockton west of U.S. Highway 385. It was short-lived and resulted in no damage or injuries.
A motorist encountered baseball size hail on U.S. Highway 385 south of Fort Stockton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2004Every state in 2004This day in weather historyThe tornado archive for Texas, 2004Warnings in Texas, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417260, 5417259, 5417261, 5417262, 5417265, 5417266, 5417327, 5417263, 5417264.